New Jersey, 2011

Flash Flooding in New Jersey, May 18, 2011

May 18, 2011 · NWS OKX · 3 events in 1 county or zone

A nearly stationary low pressure system over the Mid-Atlantic States produced heavy showers and thunderstorms that resulted in Flash Flooding across parts of Essex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A nearly stationary low pressure system over the Mid-Atlantic States produced heavy showers and thunderstorms that resulted in Flash Flooding across parts of Essex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 18, 2:54 PM EST, 6 minutes earlier.

Area forecast discussion, May 18, 2:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
354 PM EDT WED MAY 18 2011

.SYNOPSIS...
LOW PRESSURE OVER THE NORTHEASTERN PORTION OF THE COUNTRY WILL
FINALLY MOVE OFF SHORE ON SATURDAY BRINGING WEAL HIGH PRESSURE TO
THE REGION. A WARMING TREND IS POSSIBLE FOR THE BEGINNING OF NEXT
WEEK. A FRONTAL SYSTEM IS EXPECTED TO STALL OVER THE REGION
STARTING LATE TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BAND OF HEAVY PCPN MOVING INTO THE NY METRO AS OF 19Z AS
PREVIOUSLY EXPECTED. FLOOD ADVISORIES HAVE BEEN ISSUES. BASED ON
RADAR ESTIMATES AND GROUND TRUTH...PCPN TOTALS SHOULD FALL JUST
SHORT OF WARNING LEVELS...THOUGH DO EXPECT ROAD CLOSURES AND
EXTENSIVE PONDING. AREA RIVERS EXPECTED TO REMAIN WITHIN THEIR
BANKS WITH THE EXCEPTION OF THE WESTCHESTER PARKWAY RIVERS.

FLOOD WATCH REMAIN IN EFFECT FOR NOW AND CANCELING IT WOULD SEND
THE WRONG MESSAGE.

SHORT TERM MODELS HAVE BEEN HAVING A HORRIBLE TIME IN THE
NOWCASTING OF THIS EVENT...SO HAVE RELIED MAINLY ON EXTRAPOLATION
AND FOLLOWING FEATURES IN HRRR.

AS SUCH...EXPECTING THE CURRENT BAND TO LIFT NORTHEAST INTO CT
THIS EVENING. GRIDS FOLLOW THIS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HAVE FOCUSED THE PCPN TO THE NORTHEAST OF NYC AND ALLOWED FOR SOME
DAYTIME DESTABILIZATION AS USED THE WARMER GUIDANCE MAV TEMPS.
VERY LOW CONFIDENCE ON PLACEMENT AND TIMING DUE TO THE PROBLEMS
ALL MODELS ARE HAVING IN THE NOW TERM.

PCPN SHOULD DIMINISH IN COVERAGE ON THURSDAY NIGHT...THOUGH FOG
MAY BECOME A MORE SIGNIFICANT ISSUE AT WINDS LIGHTEN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
H5 LOW WILL BE OVER THE CWA ON FRI. ALL MODELS AGREE ON THIS. LITTLE
PRES GRAD WILL RESULT IN LIGHT WINDS...OTHER THAN A SEA BREEZE AT
THE COASTS. IN ADDITION...MOISTURE ADVECTION WILL BE CUT OFF. THIS
SHOULD ALLOW FOR BREAKS IN THE CLOUDS BY LATE MRNG/EARLY
AFTN...RESULTING IN SFC HEATING INTO THE 70S. LAPSE RATES WILL
THEREFORE INCREASE. WITH DPVA AND PLENTY OF WEAK RESIDUAL BOUNDARIES
LIKELY ACROSS THE CWA...SCT-NMRS SHRA/TSTMS SHOULD BE TRIGGERED.
CONVECTION SHOULD BE BE LOW TOPPED. DEEP LAYER SHEAR WEAK DUE TO THE
OCCLUDED LOW...BUT AREAS INVOF BOUNDARIES WILL HAVE LOW LEVEL
DIRECTIONAL SHEAR AVAILABLE.

PCPN DIES OUT OVERNIGHT...THEN FLOW ALOFT BEGINS TRANSITIONING TO
NW. THIS PLACES SAT IN N/NE FLOW ALOFT. ISOLD-SCT SHRA/TSTMS IN THIS
REGIME. WARMER ACROSS WRN AND NRN ZONES WITH MORE SUNSHINE AND NNE
LOW LEVEL FLOW OVER THE LAND.

H5 RIDGE BUILDS TOWARDS THE CWA SUN BUT INCREASING ONSHORE COMPONENT
WINDS WILL KEEP TEMPS COOLER THAN SAT. MODELS HINT AT AN ISOLD SHRA
DEVELOPING IN THE AFTN ACROSS THE HIGHER TERRAIN...THIS LOOKS TO BE
MAINLY N AND NW OF THE CWA SO THE FCST WAS KEPT DRY. IF ANYTHING
DOES HAPPEN THE BEST CHANCE WILL BE ACROSS THE LOWER HUDSON VALLEY.

LOW LEVEL FLOW TRANSITIONS TO S ON MON. THIS WILL ALLOW THE W AND
INTERIOR TO UTILIZE THE INCREASED HEIGHTS AND LEAD TO WARM TEMPS.
FCST NOW FOR THE HOT SPOTS AROUND 80F.

PROGRESSION OF THE RIDGE WILL BE DICTATED BY THE UPPER LOW CURRENTLY
OVER THE ROCKIES. BECAUSE OF THE CURRENT POSITION AND THE IMPACT
THIS HAS ON THE MODELS...FCST IS TRENDED TOWARDS THE SLOWER ECMWF
SOLN LEADING TO MILD TEMPS ON TUE AND THE BEST CHANCES FOR PCPN ON
WED. THIS IS SUBJECT TO CHANGE AS THE PATTERN EVOLVES...BUT IF THE
SLOWER SOLN IS CORRECT THE THERMAL RIDGE COULD ALLOW FOR TEMPS TUE
EVEN WARMER THAN MON.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A BROAD AREA OF LOW PRESSURE FROM THE MID ATLANTIC TO THE
SOUTHEASTERN STATES WILL MOVE SLOWLY NORTHWARD TONIGHT. A WARM FRONT
WILL REMAIN IN THE VICINITY OF THE TERMINALS THIS AFTERNOON AND
TONIGHT.

NEED TO MONITOR AREA OF HEAVY SHOWERS/EMBEDDED TSTMS APPROACHING
NYC METRO. EXPECT OCCASIONAL HEAVIER SHOWERS/POSSIBLE TSTMS
THROUGH THE REMAINDER OF THE AFTERNOON. MAINLY MVFR THROUGH THE
REMAINDER OF THE AFTERNOON...ALTHOUGH LOWER AT TIMES CERTAINLY
POSSIBLE IN ANY HEAVIER CONVECTION.

DO EXPECT CONDITIONS (CEILINGS/VSBYS) TO DETERIORATE
TONIGHT...WITH IFR OR LIFR EXPECTED. SLOW IMPROVEMENT THURSDAY
MORNING.

A E/SE WIND 10 TO 20 KTS THIS AFTERNOON WILL LIGHTEN TONIGHT. KLGA
THE ONLY TERMINAL HANGING ON TO NORTHEAST.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY IN CONVECTION THIS
AFTERNOON. POOR VSBYS/CIGS POSSIBLE DURING HEAVY DOWNPOURS.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY IN CONVECTION THIS
AFTERNOON. POOR VSBYS/CIGS POSSIBLE DURING HEAVY DOWNPOURS.
NORTHEAST WIND COULD EVENTUALLY TURN TO THE E/SE. IF
SO...AMENDMENTS TO FOLLOW.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY IN CONVECTION THIS
AFTERNOON. POOR VSBYS/CIGS POSSIBLE DURING HEAVY DOWNPOURS.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY IN CONVECTION THIS
AFTERNOON. POOR VSBYS/CIGS POSSIBLE DURING HEAVY DOWNPOURS.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE IN SCATTERED CONVECTION
THIS AFTERNOON. POOR VSBYS/CIGS POSSIBLE DURING HEAVY DOWNPOURS.

KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE IN SCATTERED CONVECTION
THIS AFTERNOON. POOR VSBYS/CIGS POSSIBLE DURING HEAVY DOWNPOURS.

OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...

THURS AFTN-FRI...GENERALLY SUB-VFR WITH IFR AND LOWER CONDITIONS AND
PERSISTENT FLOW WITH AN EASTERLY COMPONENT. AN OCCASIONAL TSTM POSSIBLE.
IMPROVEMENT POSSIBLE THU NIGHT AND FRI.

FRI NIGHT AND SAT...SUB VFR POSSIBLE.SAT...SUB-VFR POSSIBLE.

SUN...GENERALLY VFR.

SUN NIGHT-MON...POSSIBLE SUB VFR.

&&

.MARINE...
SCA REMAINS UP FOR THE OCEAN WATERS AS SEAS WILL BE SLOW TO
SUBSIDE THROUGH THURSDAY NIGHT. WINDS WILL SUBSIDE FASTER THAN
SEAS.

THUNDERSTORMS OVER NYC AS OF 19Z WILL LIFT NE THIS EVENING.

SEA FOG IS MORE LIKELY TO BECOME A HAZARD THURSDAY NIGHT WITH
THE WARM AIR OVER THE COLD WATER AND THE LIGHT WINDS.

WEAK FLOW FRI WITH LOW PRES OVER THE WATERS. SEAS WILL THEREFORE
CONTINUE TO SUBSIDE...BUT SCA WAVES COULD LINGER THRU AROUND
NOON. LIGHT FLOW CONTINUES ON SAT. MAIN HAZARD WILL BE ANY TSTMS
THAT DEVELOP OVER THE AREA. BACKDOOR FRONT SAT NIGHT WILL RESULT
IN E TO SE WINDS ON SUN. SPEEDS BLW SCA LEVELS. RIDGES BUILDS OVER
THE WATERS FOR THE BEGINNING OF NEXT WEAK. WINDS AND SEAS SHOULD
STAY BLW SCA LEVELS.

&&

.HYDROLOGY...
ADDITIONAL RAINFALL OF 0.75 TO 1.25 INCHES IS EXPECTED ON
AVERAGE...BUT LOCALLY HIGHER AMOUNTS ARE LIKELY IN HEAVY RAIN AND
THUNDERSTORMS WHERE TRAINING OF CELLS OCCUR.

PRECIP TAPERS OFF THIS EVENING. THE FLOOD WATCH SHOULD BE ABLE TO
EXPIRE AS LIGHT PCPN IS EXPECT ON THURSDAY AND MAINLY NW OF NYC.

&&

.TIDES/COASTAL FLOODING...
PERSISTENT EASTERLY FLOW COUPLED WITH ASTRONOMICALLY HIGH TIDES
DUE TO A NEW MOON WILL LEAD TO ANOTHER ROUND OF WIDESPREAD MINOR
TO LOCALLY MODERATE COASTAL FLOODING AROUND THE TIME OF HIGH TIDES
TONIGHT. THE COASTAL FLOOD ADVISORY FOR THE COASTAL ZONES ALONG
NEW YORK HARBOR...WESTERN LONG ISLAND SOUND...AND THE WESTERN BACK
BAYS OF LONG ISLAND REMAINS IN EFFECT. THE EXCEPTION IS A COASTAL FLOOD
WARNING FOR SOUTHERN NASSAU - FREEPORT HAS BEEN A FEW TENTHS ABOVE
MODERATE FLOOD STAGE...AND EVEN WITH THE ASTRONOMICAL TIDE BEING
.1 FT LESS THAN LAST NIGHT...STILL EXPECT MODERATE FLOOD STAGE TO
BE EXCEEDED THERE. THIS LINE OF THINKING IS ALSO CONSISTENT WITH
TAKING AN ENSEMBLE OF A BIAS CORRECTED FORECAST OF THE MRPSSE
/EXTRA-TROPICAL SURGE/STEVENS INSTITUTE/SUNY STONY BROOK ENSEMBLE
STORM SURGE GUIDANCE.

THURSDAY NIGHT...TIDAL DEPARTURES SHOULD FALL JUST SHORT OF MINOR
BENCHMARKS...GIVEN ANOTHER FEW TENTHS REDUCTION IN FORECAST TIDE
HEIGHTS AND A SOME RELAXATION OF THE EASTERLY FLOW...EXCEPT AT
FREEPORT...WHERE MINOR TIDAL FLOODING APPEARS LIKELY. DUE TO THE
UNCERTAINTY...WILL HOLD OFF IN ISSUING HEADLINES FOR THURSDAY
NIGHT/S HIGH TIDE AT THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
     COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 3 AM EDT
     THURSDAY FOR CTZ009-010.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>075-078>081-
     176>179.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR NYZ072-074-075-080-178.
     COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 3 AM EDT
     THURSDAY FOR NYZ071-073-078-176-177.
     COASTAL FLOOD WARNING FROM 8 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR NYZ179.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002-004-006-103>108.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR NJZ006.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JST
NEAR TERM...JST
SHORT TERM...JST
LONG TERM...
AVIATION...PW
MARINE...JST
HYDROLOGY...MPS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 18, 2:36 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
336 AM EDT WED MAY 18 2011

CTZ005>008-011-012-NJZ002-004-103>108-NYZ067>070-079-081-191000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
336 AM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-NYZ072-074-075-080-178-191000-
HUDSON-NEW YORK (MANHATTAN)-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
336 AM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-010-NYZ071-073-078-176-177-191000-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-BRONX-
NORTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
336 AM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ179-191000-
SOUTHERN NASSAU-
336 AM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-191000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
336 AM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 18, 12:08 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
108 PM EDT WED MAY 18 2011

NJZ002-004-006-103>108-NYZ071>075-176>179-181800-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN
NASSAU-NORTHERN QUEENS-RICHMOND (STATEN IS.)-SOUTHERN NASSAU-SOUTHERN
QUEENS-SOUTHERN WESTCHESTER-WESTERN BERGEN-WESTERN ESSEX-WESTERN
PASSAIC-WESTERN UNION-
108 PM EDT WED MAY 18 2011

...TORRENTIAL RAIN AND THUNDERSTORMS WILL MOVE INTO THE NEW YORK
CITY AREA INCLUDING NORTHEASTERN NEW JERSEY STARTING AROUND 2 PM AND
CONTINUE THROUGH AT LEAST THE FIRST PART OF THE EVENING RUSH
HOUR...

AT 100 PM EDT...A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDING
FROM PHILADELPHIA TO ATLANTIC CITY AND WELL OFF SHORE WAS MOVING
NORTH AT 30 MPH.

THIS HEAVY RAIN WILL LIKELY RESULT IN PONDING ON AREA ROADWAYS FOR
THE EVENING RUSH HOUR.

IN ADDITION...LIGHTNING IS ONE OF NATURES KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER IMMEDIATELY INDOORS OR REMAIN INSIDE YOUR VEHICLE.

LAT...LON 4063 7419 4059 7441 4091 7428 4099 7431
      4102 7443 4115 7443 4092 7352 4060 7348
      4064 7355 4055 7389 4056 7391 4062 7376
      4063 7376 4057 7399 4064 7404 4072 7397
      4051 7419 4050 7423

JST

The radar

The Philadelphia radar (KDIX), 88 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
May 18, 3:00 PM EST to 4:50 PM EST
Where
Essex County, 0.87 mi SE of Newark to 0.91 mi NNW of Brills Jct
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.720, -74.170

The following areas were all closed due to flash flooding: In South Orange, Grove Terrace between Montrose Ave. and Warwick Ave., West South Orange Ave. between Scotland Rd. and North Ridgewood Rd., Mead St. between Vose St. and North Ridgewood Rd., West 3rd St. between Valley St. and South Ridgewood Rd., and Meadowbrook Ln. between Mead St. and West Montrose Avenue.

Flash Flood, Essex

When
May 18, 4:10 PM EST to 4:25 PM EST
Where
Essex County, 0.75 mi WSW of South Orange to 0.68 mi WSW of South Orange
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.747, -74.264

A car was stranded in high water at the intersecion of West South Orange Ave. and Church Street.

Flash Flood, Essex

When
May 18, 4:34 PM EST to 4:50 PM EST
Where
Essex County, 0.58 mi S of South Orange to 0.54 mi S of South Orange
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.742, -74.252

A car was stranded in high water at the intersection of Ward Place and Wilden Place.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310602, 310606, 309194.